Dr put me on 10mg Paxil for my OCD & anxiety- afraid of getting fat & having no sex drive.

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined Oct 2009
Total Posts : 3
   Posted 10/27/2009 12:47 PM (GMT -6)   
Can you please give me some information and advice on this.
I am not depressed, just a bit obsessive & then that causes some anxiety or worry.
It has started causing problems in my daily life so i decided to see the Dr. ... he is starting me on 10 mg of Paxil, i tend to get very sick from medications so he started me on a low dose.
I am scared to death that i am going to get fat & lose my sex drive, and then i WILL be depressed... does not seem like a good trade off to me. I know i need something to help slow my brain down, does anyone have success stories about Paxil??

***I am not sure if this matters, but i am female

Post Edited (Keeton) : 10/27/2009 12:50:01 PM (GMT-6)

Forum Moderator

Date Joined Apr 2007
Total Posts : 32602
   Posted 10/27/2009 7:51 PM (GMT -6)   

Hello and welcome to HealingWell. I know it is scary going onto a medication. If your going to be on the med short term I would not worry alot about the weigh issue if the medication can help you get your life back on track again.

I am sure you will hear from others re this issue.

Glad to have you with us and do stick with us as we understand where your coming from and what you are going through.

Gentle Hugs


Regular Member

Date Joined Oct 2009
Total Posts : 58
   Posted 10/27/2009 8:22 PM (GMT -6)   
My husband has been taking Paxil for about 10 years or so for generalized anxiety disorder.  It's either a 10mg or 20mg dose, I forget....
He's actually had symptoms since he was a child (though they were not recognized until he was in college), and he said that when he started Paxil it was "like night and day."  He tried cutting back or quitting once or twice but he always goes back to it since Paxil works so well for him!  Before he started Paxil he described his symptoms as "worrying all the time," worrying about silly little things that don't matter, etc.  I didn't know him at that time so I just have to go off of what he says!
As for side effects, he is super skinny and eats all sorts of junk -- but most of his family is slender, I think he just inherited a high metabolism ;)
Not to go into much detail, but there are some minor sexual side effects.  However, they're easy to deal with if we just time things around when he takes his pill ;)
Good luck and I hope it works for you!

Blue Eyes
Regular Member

Date Joined Sep 2006
Total Posts : 27
   Posted 10/28/2009 8:29 AM (GMT -6)   
Keeton, I think you are wise to worry about the "side-effects." I gained fifty pounds while on Paxil. I have still not lost it, and I have not taken Paxil for five years now. At least, I quit gaining weight once I weaned myself off of it.

My suggestion, re-double your efforts at exercising and keep plenty of fresh fruit and vegetables around. Get help, from your significant other or a friend to keep you from just sitting around and eating.

Of course, all drugs effect different people in different ways, so hopefully you will have better luck with Paxil then I did. And of course, let your doctor know if you are having problems. When I did gain weight, I was going through five doctors. Them quiting and going elsewhere, or passing me off to another doctor, which made it hard for the new doctor I was seeing to keep up with my problems.

Anyway, I do hope you do better on it then me. It does seem to help some people as girl-geek points out. And by all means, if you decide to go off of it, work with your doctor on weaning yourself off. Do not try to wean yourself off by yourself.

Veteran Member

Date Joined Nov 2008
Total Posts : 2854
   Posted 10/28/2009 8:46 AM (GMT -6)   

Keeton...My mom was on Paxil for years and had no problem with it.  I was put on another SSRI two years ago (Lexapro) and although it helped somewhat with depression I gained a lot of weight and was emotionally stagnant. (I guess that's the point).  My suggestion is if you do decide to go on it, to take into consideration that if for some reason you want to go off...the weaning process must be very very slow, over the course of months.

These class of drugs work differenly on everyone and I hope if you try it, you find relief.


fibro, menieres disease, RLS, anxiety disorder, disc compression, scoliosis, spinal stenosis TMJ  Meds: Lexapro and valium

Georgie Girl
Regular Member

Date Joined May 2008
Total Posts : 319
   Posted 10/28/2009 2:21 PM (GMT -6)   
Paxil did work for me for about a year for my depression.

I too gained 50 lbs (as did my son and a friend) as a result of increased hunger-especially for sweets. I still have not lost the weight but am on four other psychotropic medications that probably aren't helping me lose weight.

I did have sexual side effects. They went away when I stopped Paxil.

As someone else said, first get your mental health on track and then worry about weight and sex. If Paxil is what it takes to get you well, so be it.


Veteran Member

Date Joined Apr 2005
Total Posts : 1009
   Posted 10/28/2009 3:31 PM (GMT -6)   
I'll be honest. I gained about 12 pounds and I did have sexual side effects with Paxil. It certainly helped my anxiety though and at the time it was worth the trade off. I was having panic attacks several times a day and I could no longer function normally. Sex drive and weight gain were the furthest thing from my mind. I was on it for about a year and a half, then I switched to Celexa for about 6 months and I haven't been on meds since then.  I wouldn't worry about it too much, you can always switch to another ssri drug. Once I was off the drugs I lost the weight. Paxil made me hungry all the time, but I was also more relaxed and happy.

Regular Member

Date Joined Mar 2009
Total Posts : 21
   Posted 10/29/2009 5:36 PM (GMT -6)   
SInce last December I had BAD anxiety issues which resulted in 3 visits to the ER within 3 months!  During the time, the Dr. perscribed Xanax to take "as needed".  Well, the only time I would take one is when I felt a panic attack coming which is too late!  Finally, two months back, my Dr perscribed 5mg Paxil to make me feel "more balanced".  IT WORKED!  Wow, I mean I actually felt better after 2 days!  After the first week I was put on 10mg Paxil and have been there since.  I even personally thanked the Dr for giving me my life back!  I gained about 10lbs but have also been eating a lot of junk food but no lack of desire in sex!  Also, I have the one side effect of Paxil that may offset weight gain, I sweat A LOT since I started taking it!  I think o fit as a trade off, as long as I can go back to living my life, I will live with weight gain and sweating!  I hope you find it works well for you too!

New Member

Date Joined Oct 2009
Total Posts : 3
   Posted 10/31/2009 12:24 AM (GMT -6)   
Thanks everyone for the information...

Well ... I started the Paxil, so far i have no idea if it is making me sick to my stomach or tired, like the last medication did.. anyway, its impossible to tell because i am just gettin over H1N1, so ... who knows if this is leftover from that or if it is the medication, time will tell. I also am not hungry at all, possibly a side effect of the flu too. Again, in time i will know. It would be nice if the no hunger would just stick around after the flu is long gone ;o)

As far as the mental issues, i do already feel better, i am much more calm & laid back, i hope it doesn't take me to the "i don't give a crap about anything stage" that i have heard so much about, a nice happy medium or normalcy would be great... i guess that is what we are all looking for.

Thanks again for all the info about your experiences on this meds. I appreciate it. :-)

New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, October 24, 2016 5:44 AM (GMT -6)
There are a total of 2,710,946 posts in 298,941 threads.
View Active Threads

Who's Online
This forum has 153507 registered members. Please welcome our newest member, agusyxuk.
194 Guest(s), 6 Registered Member(s) are currently online.  Details
BreRosie, reminder, Bhutan boy, Bobby Mac, firelord, iPoop

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer